Lightning, Arapahoe
- When
- September 9, 4:15 PM MST
- Where
- Arapahoe County, (Apa)englwood Arapah
- Injuries
- 1 direct, 0 indirect
- Reported by
- Newspaper
- Coordinates
- 39.570, -104.830
A man was critically injured when he was struck by lightning while riding his bicycle. He was nearing a paramedic van when he was hit.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BOU wrote it up.
A man was critically injured when he was struck by lightning while riding his bicycle. He was nearing a paramedic van when he was hit. His heart stopped but paramedics quickly responded and were able to resuscitate him.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Sep 9, 2:05 PM MST, 2 hours 10 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DENVER CO 305 PM MDT WED SEP 9 2009 .SHORT TERM...POST FRONTAL STABLE AIR REMAINS OVER THE FAR NORTHEASTERN PLAINS THIS AFTERNOON AND IS EXPECTED TO STAY IN PLACE...THEREFORE HAVE REMOVED ANY MENTION OF POPS. CONVECTION WILL CONTINUE OVER THE HIGHER TERRAIN LATE THIS AFTERNOON AND EARLY EVENING. HEAVY RAIN IS THE BIGGEST CONCERN AS THE WESTERLY FLOW ALOFT IS VERY LIGHT WEAK. WITH NO MAJOR FORCING MECHANISM...EXPECT THE CONVECTION TO DIMINISH LATE EVENING WITH A FEW STORMS POSSIBLY LASTING UNTIL MIDNIGHT OVER THE SOUTHERN FOOTHILLS AND PALMER DIVIDE. SKIES WILL BE CLEARING TONIGHT ALLOWING SOME PATCHY FOG TO DEVELOP...MAINLY OVER THE FAR NORTHEAST PLAINS. THURSDAY WILL SEE EVEN LESS CONVECTIVE ACTIVITY WITH TEMPERATURES ABOUT 7-10 DEGREES WARMER AS THE UPPER RIDGE REMAINS OVER THE FOUR CORNERS AREA. THE NORTHEASTERN PLAINS AGAIN LOOK TO BE CAPPED SO HAVE LEFT POPS OUT OF THIS AREA. MOST ACTIVITY WILL BE OVER THE SOUTHERN FOOTHILLS AND MOUNTAINS HOWEVER CAPES ARE PROGGED TO ONLY BE 400-800 J/KG. THEREFORE ONLY ISOLATED ACTIVITY IS EXPECTED AND NOTHING AT SEVERE STRENGTH WITH CONTINUED WARM TEMPERATURES AND LIGHT FLOW ALOFT. .LONG TERM...INTERESTING UPPER LEVEL PATTERN WILL INFLUENCE THE EXTENDED PERIOD. UPPER LEVEL RIDGE HOLDS FAIRLY STRONG OVER THE WESTERN UNITED STATES FOR THURSDAY EVENING WITH A RIDGE AXIS EXTENDING EASTWARD OVER COLORADO. FCST CROSS SECTIONS SHOW DRY CONDITIONS OVER THE CWA AND WILL CARRY ISOLD POP POTENTIAL. LONG TERM MODELS ARE CONTINUING WITH THE PROGRESSION OF A PACIFIC SHORT WAVE DEVELOPING INTO A CLOSED RETROGRADING TROUGH FROM LATE THURSDAY INTO THE WEEKEND. FOR FRIDAY THIS MEANS A GOOD COLD FRONT WILL ENTER NORTHEAST COLO MIDDAY AS NNW FLOW IN THE MID AND UPPER LEVELS WRAPS AROUND DESCENDING TROUGH OVER THE NRN US PLAINS. WILL BRING FRIDAYS TEMPS DOWN CLOSER TO SEASONAL NORMALS AS FRONTS TIMING AHEAD OR AFTER MAX DAYTIME HEATING WILL AFFECT HIGHS. LOW LEVEL MOISTURE INCREASES OUT AHEAD OF FRONT BUT FCST SOUNDINGS INDICATING SOME MID LEVEL STABILITY AS COLD FRONT ARRIVES AHEAD OF BEST COOLING ALOFT. BEST CHANCE FOR PRECIP WILL OCCUR LATE IN THE DAY AS SOUNDINGS GRADUALLY COOL AND MOISTEN. SATURDAY IS EXPECTED TO BE THE COOLEST DAY OF THE EXTENDED PD. COOLEST AIR SHOULD BE IN PLACE BY EARLY SATURDAY ALONG WITH GOOD POTENTIAL FOR STRATUS ESPECAILLY OVER URBAN CORRIDOR AND PLAINS. FCST TEMP GUIDANCE PRETTY MUCH IN LINE WITH HIGHS OVER CWA BEING 8-10 DEGF BELOW SEASONAL NORMALS. NOT FULLY CONFIDENT AT THIS TIME WITH THE TROUGHS FULL RETROGRADE BACK INTO WYO AND MT BY LATE SATURDAY...HOWEVER ITS LIKELY THAT FLOW ALOFT WILL BE FROM A WEST TO NORTHWESTERLY DIRECTION. GFS HAS UPPER LOW OVER THE BLACK HILLS TO GILETTE WYO REGION BY SAT AFTN. DESPITE PLENTY OF MOISTURE AND LOW LEVEL EASTERLY SFC FLOW OVER CWA SAT... THIS IS NOT THE OPTIMAL TROUGH PLACEMENT FOR A GOOD PRECIP EVENT. FAIRLY CERTAIN ATTM THAT FLOW ALOFT WILL BE COOL NORTHWESTERLY AND WILL ASSUME SOME INSTABILITY AND CONVECTION FIRING OFF HIGHER TERRAIN BY LATE SAT AFTN DESPITE NEUTRAL TO DOWNWARD FORCING IN THE QG FIELDS FOR THIS PERIOD. FOR SUNDAY...WHETHER THE TROUGH MOVES OFF TO THE EAST OR FOLLOWS THROUGH WITH THE PROGGED TRAJECTORY BACK NORTH...WILL KEEP ISOLD POPS AS LOW AND MID LEVEL MOISTURE REMAINS OVER THE CWA. FOR MONDAY THROUGH WEDNESDAY...FLOW ALOFT REMAINS FROM A SOUTHWESTERLY DIRECTION AS RIDGE CONTINUES TO BUILD OVER THE SOUTHWEST US. LOWER AND MID LEVELS GRADUALLY DRY AND WILL BRING TEMPS BACK UP CLOSER TO SEASONAL TO SLIGHTLY ABOVE SEASONAL NORMALS. && .AVIATION...ISOLATED THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON AND EARLY EVENING...MAINLY SOUTH AND WEST OF KDEN FROM 21Z TO 02Z. DRIER AIR MOVING INTO THE AREA WILL KEEP SKIES PARTLY CLOUDY OVERNIGHT WITH LIGHT DIURNAL WINDS. SOME PATCHY FOG EXPECTED ON THE PLAINS AFTER 10Z...SHOULD STAY EAST OF KDEN. VFR CONDITIONS EXPECTED THURSDAY. && .BOU WATCHES/WARNINGS/ADVISORIES...NONE. KRIEDERMAN/FREDIN
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DENVER CO 1059 AM MDT WED SEP 09 2009 COZ030>051-101200- JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000 FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/ NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/ SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/ EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES- NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS COUNTY- 1059 AM MDT WED SEP 09 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL COLORADO. .DAY ONE...TODAY AND TONIGHT EXPECT SCATTERED THUNDERSTORMS OVER THE SOUTHERN FOOTHILLS...MOUNTAINS AND THE PALMER DIVIDE TODAY WITH ISOLATED THUNDERSTORMS ELSEWHERE. THE MAIN THREAT OF THE STORMS TODAY WILL BE HEAVY RAIN AS THEY WILL BE MOVING SLOW. COULD SEE SOME SMALL HAIL OUT OF THE STRONGER STORMS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY TEMPERATURES WILL REBOUND TO ABOVE SEASONAL NORMALS FOR THURSDAY AHEAD OF A COLD FRONT EXPECTED TO MOVE INTO NORTHEAST COLORADO ON FRIDAY. THE BEST CHANCE FOR SHOWERS AND THUNDERSTORM WILL BE FROM FRIDAY THROUGH SUNDAY WITH BELOW SEASONAL TEMPERATURES EXPECTED. TEMPERATURE WILL WARM SLIGHTLY FOR THE BEGINNING OF NEXT WEEK WITH A SLIGHT CHANCE OF SHOWERS OR THUNDERSTORMS. SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT. KRIEDERMAN/FREDIN
The Denver radar (KFTG), 34 km away, was scanning. The volume nearest the first event began at 23:12 UTC.
1 lightning. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2009Every state in 2009This day in weather historyWarnings in Colorado, September 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 195499.